Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 22, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 1, 2014, 10:18 AM CDT for Portage County, Wood County, Wisconsin. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2014, 10:18 AM CDT (15:18 UTC)
- Expired
- Aug 1, 2014, 10:45 AM CDT
- In force
- 27 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Portage County, WI, Wood County, WI
The radar
The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 10:18 AM CDT | HAIL 0.75 | 1 S Port Edwards, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 615 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
243
WUUS53 KGRB 011518
SVRGRB
WIC097-141-011600-
/O.NEW.KGRB.SV.W.0022.140801T1518Z-140801T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1018 AM CDT FRI AUG 1 2014
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PORTAGE COUNTY IN CENTRAL WISCONSIN...
SOUTHEASTERN WOOD COUNTY IN CENTRAL WISCONSIN...
* UNTIL 1100 AM CDT
* AT 1016 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
NEW ROME...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH
CENTRAL PORTAGE AND SOUTHEASTERN WOOD COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4444 8985 4425 8949 4424 8961 4425 8993
4430 9001
TIME...MOT...LOC 1518Z 310DEG 23KT 4431 8983
HAIL...1.00IN
WIND...<50MPH
$$
ALLEN2 follow-up statements
597
WWUS53 KGRB 011532
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1032 AM CDT FRI AUG 1 2014
WIC097-141-011600-
/O.CON.KGRB.SV.W.0022.000000T0000Z-140801T1600Z/
PORTAGE WI-WOOD WI-
1032 AM CDT FRI AUG 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WOOD AND SOUTH CENTRAL PORTAGE COUNTIES UNTIL 1100 AM CDT...
AT 1030 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
NEW ROME...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH
CENTRAL PORTAGE AND SOUTHEASTERN WOOD COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS POSSIBLE WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4444 8985 4425 8949 4424 8961 4425 8993
4430 9001
TIME...MOT...LOC 1531Z 310DEG 23KT 4426 8974
HAIL...1.00IN
WIND...<50MPH
$$
ALLEN344
WWUS53 KGRB 011545
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1045 AM CDT FRI AUG 1 2014
WIC097-141-011553-
/O.CAN.KGRB.SV.W.0022.000000T0000Z-140801T1600Z/
PORTAGE WI-WOOD WI-
1045 AM CDT FRI AUG 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOOD AND SOUTH
CENTRAL PORTAGE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE.
HEAVY RAIN...SMALL HAIL...AND BRIEF GUSTY WINDS ARE STILL POSSIBLE
WITH THIS STORM. ANYONE OUTDOORS SHOULD SEEK SHELTER.
LAT...LON 4444 8985 4425 8949 4424 8961 4425 8993
4430 9001
TIME...MOT...LOC 1543Z 310DEG 23KT 4421 8966
$$
ALLENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:43 AM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 1, 6:43 AM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 643 AM CDT FRI AUG 1 2014 UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE .SHORT TERM...TODAY...TONIGHT...AND SATURDAY ISSUED AT 401 AM CDT FRI AUG 1 2014 PCPN TRENDS...FOG TRENDS...THE THREAT OF STRONG TO SEVERE TSTMS THIS AFTERNOON AND EVENING...AND TEMPERATURES...ARE THE MAIN FCST CONCERNS. ISOLD SHRA/TSRA CONTINUED THROUGH THE OVERNIGHT HOURS IN CENTRAL WI. THIS CONVECTION WAS OCCURRING ALONG A WEAK BOUNDARY...WHERE A NARROW BAND OF INSTABILITY/MOISTURE WAS SITUATED. EXPECT A GRADUAL WEAKENING TREND TO CONTINUE TOWARD DAYBREAK. AREAS OF FOG...LOCALLY DENSE...WERE ALSO REPORTED ACROSS THE REGION...ESPECIALLY OVER NC WI. AT THIS TIME...IT DOESN'T APPEAR THAT THE DENSE FOG WILL BE WIDESPREAD ENOUGH TO ISSUE AN ADVISORY...SO WILL PROBABLY HANDLE WITH AN SPS AND THE HWO. WV IMAGERY SHOWED A S/W TROF DROPPING SOUTH THROUGH WESTERN ONTARIO. THIS FEATURE WILL LIKELY HAVE AN IMPACT ON OUR WEATHER THIS AFTERNOON AND EARLY EVG. DAYTIME HEATING AND THE S/W TROF APPROACHING FROM ONTARIO WILL COMBINE TO TRIGGER SCT/NMRS TSTMS THIS AFTERNOON AND EARLY EVG. INSTABILITY WILL INCREASE ACROSS THE CWA TODAY...WITH CAPE RANGING FROM 500-1000 J/KG OVER THE FAR NORTH TO 2000+ J/KG IN PARTS OF C/EC WI. SHEAR WILL BE MARGINAL...BUT IS EXPECTED TO INCREASE TO 15 TO 25 KTS LATER IN THE DAY...WHICH SHOULD BE SUFFICIENT TO SUPPORT SCT STRONG TO SEVERE MULTICELL STORMS. WET BULB ZERO HEIGHTS OF 9500-10000 FT ARE FAVORABLE FOR LARGE HAIL...AND WINDEX VALUES OF 50-60 KTS SHOW SOME POTENTIAL FOR DAMAGING WINDS. THERE HAVE BEEN A FEW REPORTS OF SVR WX AROUND THE WESTERN GREAT LAKES REGION FOR THE PAST THREE DAYS...BUT WITH INCREASED INSTABILITY EXPECTED TODAY...WE COULD SEE A BIT MORE ACTIVITY. SCT TSTMS WILL LINGER INTO THE EVG HOURS...THEN TAPER OFF AS THE S/W TROF SHIFTS EAST AND INSTABILITY WANES. CLEARING SKIES...LIGHT WINDS AND MOISTURE FROM THE AFTERNOON/EVENING RAINS...SHOULD LEAD TO ANOTHER ROUND OF FOG LATE TONIGHT. EXPECT LESS CONVECTION ON SATURDAY...AS WEAK UPPER LEVEL RIDGING OCCURS. HAVE KEPT SOME SMALL POPS OVER OUR WESTERN AND SOUTHERN COUNTIES DURING THE AFTERNOON...WHERE SOME MARGINAL INSTABILITY IS EXPECTED TO DEVELOP. USED A BLEND OF THE TOP-PERFORMING GUIDANCE SETS FOR MAX/MIN TEMPS. EXPECT HIGHS TO BE IN THE UPPER 70S AND LOWER 80S AT MOST LOCATIONS...WITH LOW TEMPS IN THE UPPER 40S TO MIDDLE 50S. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY ISSUED AT 401 AM CDT FRI AUG 1 2014 FROM SATURDAY NIGHT THROUGH EARLY NEXT WEEK...THE FORECAST AREA WILL REMAIN IN THE NORTHWEST FLOW ALOFT. A FRONTAL SYSTEM IS PROGGED TO DROP SOUTHEASTWARD OVER THE WESTERN GREAT LAKES REGION SATURDAY NIGHT THROUGH SUNDAY BEFORE STALLING OVER THE SOUTHWEST HALF OF WISCONSIN. THIS FRONTAL SYSTEM WILL BE AIDED WITH A SHORT WAVE TROUGH ON SUNDAY AFTER MONDAY...THE FRONT IS PROGGED TO BE NEARLY STATIONARY AS THE FLOW BECOMES MORE ZONAL. MEANWHILE HIGH PRESSURE WILL BUILD INTO THE NORTHERN GREAT LAKES REGION. AS A RESULT POPS FOR MUCH OF NEXT WEEK WILL LIKELY BE TAPERED FROM LITTLE OR NO PRECIP OVER FAR NORTH CENTRAL AND NORTHEAST WISCONSIN TO HIGHER POPS SOUTHWARD. THE FORECAST AREA WILL BE CAUGHT BETWEEN THESE SYSTEMS. THE H850 BOUNDARY ALSO INTENSIFIES MY MID WEEK NEXT WEEK WITH A SURFACE OR H850 LOW PRESSURE REGION MOVING ALONG THIS BOUNDARY...WHICH COULD SET UP AN AREA OF HEAVY RAIN. PWATS CLIMB TO 1.50 TO 1.75 INCHES BY TUESDAY OVER THE SOUTHWEST HALF OR TWO THIRDS OF THE STATE. FOR PROG COMPARISON...THE 00Z GFS INDICATES THE BOUNDARY IS MAINLY SOUTH OF THE AREA ALONG WITH THE HEAVY RAIN. THE 12Z ECMWF WAS A BIT FURTHER NORTH WITH MORE RAIN INTO CENTRAL WISCONSIN BUT THE LATER 00Z RUN HAS ALSO TRENDED SOUTHWARD. && .AVIATION...FOR 12Z TAF ISSUANCE ISSUED AT 634 AM CDT FRI AUG 1 2014 AREAS OF FOG AND ASSOCIATED IFR/LIFR/VLIFR CONDITIONS WILL IMPROVE OVER NC WI BY 14Z. PATCHY FOG OVER NE/C/EC WI SHOULD MIX OUT A BIT QUICKER. AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH INCREASING INSTABILITY TO PRODUCE SCT-NMRS SHRA/TSRA THIS AFTERNOON AND EARLY EVG. A FEW OF THE STORMS WILL BECOME STRONG TO SEVERE...WITH HAIL AND GUSTY WINDS. HAVE ATTEMPTED TO HIGHLIGHT THE MOST LIKELY FOUR-HOUR PERIOD FOR STORMS AT EACH TAF SITE. EXPECT TSTMS TO WANE AFTER SUNSET...WITH CLEARING SKIES AND LIGHT WINDS LEADING TO ANOTHER ROUND OF FOG DURING THE LATE EVENING AND OVERNIGHT. BASED ON THE TRENDS OF THE PAST COUPLE NIGHTS...DECIDED TO PUT PREVAILING VLIFR CONDITIONS IN THE RHI TAF LATE TONIGHT. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....KIECKBUSCH LONG TERM......TDH AVIATION.......KIECKBUSCH
Hazardous weather outlook, Aug 1, 4:10 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 410 AM CDT FRI AUG 1 2014 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-020915- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 410 AM CDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT LOCALLY DENSE FOG WILL OCCUR EARLY THIS MORNING...AND MAY IMPACT THE MORNING COMMUTE IN SOME AREAS. MOTORISTS SHOULD USE CAUTION. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED...ALONG WITH LOCALLY HEAVY RAINFALL. FOG IS EXPECTED TO REDEVELOP LATE TONIGHT...AND MAY BECOME DENSE IN SOME AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LMZ521-522-541>543-020915- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 410 AM CDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. ISOLATED STRONG THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE. PATCHY DENSE MARINE FOG IS ALSO POSSIBLE DURING THE PERIOD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH WEDNESDAY. THE STORMS MAY POSE A RISK FOR MARINERS. PATCHY FOG OR HAZE CAN BE EXPECTED AT TIMES ON LAKE MICHIGAN. TSK/TDH
In the hours before
Special weather statement, Aug 1, 4:22 AM CDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 422 AM CDT FRI AUG 1 2014 WIZ005-010>012-018-019-011300- VILAS-ONEIDA-FOREST-FLORENCE-LINCOLN-LANGLADE- INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON... TOMAHAWK...ANTIGO 422 AM CDT FRI AUG 1 2014 ...AREAS OF FOG WILL IMPACT THE MORNING COMMUTE IN NORTH CENTRAL WISCONSIN... AREAS OF FOG...LOCALLY DENSE...WILL CONTINUE OVER MOST OF NORTH CENTRAL WISCONSIN EARLY THIS MORNING. VISIBILITIES WILL OCCASIONALLY BE REDUCED TO LESS THAN ONE-QUARTER MILE...SO MOTORISTS SHOULD USE CAUTION DURING THE MORNING COMMUTE. THE FOGGY CONDITIONS SHOULD IMPROVE BETWEEN 8 AM AND 9 AM. WHEN DRIVING IN FOG...BE SURE TO SLOW DOWN...KEEP A SAFE DISTANCE FROM OTHER VEHICLES...AND USE YOUR LOW BEAM HEADLIGHTS. WIZ013-020>022-030-031-035>040-045-048>050-073-074-011300- NORTHERN MARINETTE-MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON- SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...WAUSAU... WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY... ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ 422 AM CDT FRI AUG 1 2014 ...AREAS OF FOG MAY IMPACT THE MORNING COMMUTE... AREAS OF FOG WILL DEVELOP OVER MUCH OF NORTHEAST...CENTRAL AND EAST CENTRAL WISCONSIN EARLY THIS MORNING. LOCALLY DENSE FOG IS POSSIBLE...WITH VISIBILITIES OF ONE-QUARTER MILE OR LESS AT TIMES. MOTORISTS SHOULD USE CAUTION DURING THE MORNING COMMUTE. THE FOGGY CONDITIONS SHOULD IMPROVE BETWEEN 7 AM AND 8 AM. WHEN DRIVING IN FOG...BE SURE TO SLOW DOWN...KEEP A SAFE DISTANCE FROM OTHER VEHICLES...AND USE LOW BEAM HEADLIGHTS. KIECKBUSCH
Special weather statement, Aug 1, 9:37 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 937 AM CDT FRI AUG 1 2014 WIZ035-036-011545- PORTAGE-WOOD- 937 AM CDT FRI AUG 1 2014 ...SPECIAL WEATHER STATEMENT... AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WISCONSIN RAPIDS...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... WISCONSIN RAPIDS BY 950 AM CDT... GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. RDM
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:44 PM CDT | Areal Flood Advisory | GRB | Marathon, Outagamie, Portage, Shawano, Waupaca | 3 hr |
| Aug 1, 1:50 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Waupaca | 24 min |
| Aug 1, 2:23 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 18 min |
| Aug 1, 2:53 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca | 42 min |
| Aug 1, 3:32 PM CDT | Severe Thunderstorm Warning | GRB | Winnebago | 28 min |
| Aug 1, 3:51 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waushara, Wood | 54 min |
| Aug 1, 3:56 PM CDT | Severe Thunderstorm Warning | GRB | Winnebago | 30 min |
| Aug 1, 3:59 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Kewaunee, Manitowoc | 31 min |
| Aug 1, 6:15 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee, Shawano | 28 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.